Ototoxicity caused by topical administration of gentamicin versus tobramycin in rabbits.
ABSTRACT To investigate the possible differences in cochleotoxic effects in rabbits between twice-daily administration of topical gentamicin and tobramycin throughout the perforated tympanic membrane with the use of distortion-product otoacoustic emissions (DPOAEs).
Twenty female rabbits were studied prospectively daily for 21 days. The rabbits' ears were divided into two groups: right and left ear groups. Twice-daily for 21 days after paracentesis, 0.3% gentamicin was administered topically in the left ears, and 0.3% tobramycin was administered topically in the right ears. For 21 days, the cochlear activity of the right and left ears of all rabbits was examined every 7 days using DPOAEs. The numerical values of the distortion product (DP) intensity recorded on days 7, 14 and 21 of drug administration were compared between the two groups.
Cochlear activity was reduced earlier in the gentamicin group in the 2-4kHz frequencies compared to the tobramycin group in the second DPOAE measurement (day 7 of the experiment). In two rabbits in the gentamicin group, the third DPOAE measurement showed that cochlear activity was reduced in all frequencies. In six rabbits in the tobramycin group, the third DPOAE measurement showed that cochlear activity was reduced in all frequencies. There was no statistical significance between the two groups except day 7 in the 2 and 3kHz frequencies (p<0.05).
We concluded that low frequencies (2 and 3kHz) are more sensitive to the administration of topical gentamicin than to topical tobramycin. Early cessation of tobramycin drops may be minimally cochlear toxic compared to gentamicin within the first 7 days when these drugs are misused in treating chronic otitis media.